Adverse drug reaction profiles of commonly used platinum compounds in cancer chemotherapy

B. Swathi, D. Bhavika, Naseem Begum

Abstract


Background: The aim of the present study was to monitor and analyze the pattern of occurrence of adverse drug reactions (ADRs) to commonly used platinum compounds in MNJ Cancer Hospital, Hyderabad.

Methods: Cancer patients, who received platinum compounds as chemotherapy regimen, were monitored for adverse reactions. Cancer patients belonging to either gender and of all ages, who were receiving platinum compounds under any standard regimen, were included for the study. Cases that were unlikely, conditional or unaccessible under World Health Organization (WHO)-Uppsala Monitoring Centre causality criteria were excluded from the study. The ADRs were recorded in Central Drugs Standard Control Organization forms. Causality was assessed by the WHO Causality Assessment Scale and Naranjo’s Algorithm. Preventability and severity of ADRs were assessed by modified Schumock and Thornton scale, modified Hartwig and Siegel scale, respectively.

Results: Among 100 patients, 78 developed ADRs to platinum compounds. The reactions observed were vomiting, diarrhea, abnormal renal function tests, myelosuppression, anemia, thrombocytopenia, alopecia, and constipation. The WHO Causality Assessment Scale indicated 64.6% “possible” and 35.4% “probably,” but no “certain” reactions. Naranjo’s Algorithm showed 59.4% “possible” 40.6% “probable” reactions. 48% reactions were “definitely preventable” 16% were “probably preventable” and 36% were “not preventable.” Modified Hartwig and Siegel Scale of severity assessment showed that 12% reactions were “mild” 69% were “moderate” and 19% were severe.

Conclusion: Platinum compounds have high potential for adverse effects. There is a need to improve the management of adverse effects. This study also emphasizes the need to improve pharmacovigilance awareness among physicians in order to improve the pharmacovigilance in India.


Keywords


Adverse drug reactions, Platinum compounds, Cancer, Chemotherapy

Full Text:

PDF

References


Edward IR. Pharmacological basis of adverse drug reactions. In: Speight TM, Holford NHG, editors. Avery’s Drug Treatment. Chapter 9. Auckland: Adis International limited; 1997: 1852.

Hurwitz N, Wade OL. Intensive hospital monitoring of adverse reactions to drugs. Br Med J. 1969;1(5643):531-6.

Kongkaew C, Noyce PR, Ashcroft DM. Hospital admissions associated with adverse drug reactions: a systematic review of prospective observational studies. Ann Pharmacother. 2008;42(7):1017-25.

Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies. JAMA. 1998;279:1200-5.

Pirmohamed M, James S, Meakin S, Green C, Scott AK, Walley TJ, et al. Adverse drug reactions as cause of admission to hospital: prospective analysis of 18 820 patients. BMJ. 2004;329(7456):15-9.

White TJ, Arakelian A, Rho JP. Counting the costs of drug-related adverse events. Pharmacoeconomics. 1999;15(5):445-58.

Field TS, Gilman BH, Subramanian S, Fuller JC, Bates DW, Gurwitz JH. The costs associated with adverse drug events among older adults in the ambulatory setting. Med Care. 2005;43(12):1171-6.

Aggarwal SK. Calcium modulation of toxicities due to cisplatin. Met Based Drugs. 1998;5(2):77-81.

Vora MB, Trivedi HR, Shah BK, Tripathi CB. Adverse drug reactions in inpatients of internal medicine wards at a tertiary care hospital: a prospective cohort study. J Pharmacol Pharmacother. 2011;2(1):21-5.

Prasad A, Datta PP, Bhattacharya J, Pattanayak C, Chauhan AS, Panda P. Pattern of adverse drug reactions due to cancer chemotherapy in a tertiary care teaching hospital in Eastern India. J Pharmacovigil. 2013;1:107.

Surendiran A, Balamurugan N, Gunaseelan K, Akhtar S, Reddy KS, Adithan C. Adverse drug reaction profile of cisplatin-based chemotherapy regimen in a tertiary care hospital in India: an evaluative study. Indian J Pharmacol. 2010;42(1):40-3.

Solanki KC, Goyal YN, B Divakar, Singh A, Trivedi HR, et al. Pattern of adverse drug reactions due to cancer chemotherapy in tertiary care teaching hospital in Gujarat. Abstracts of papers for oral sessions. Indian J Pharmacol. 2011;43(7):1-41.

Available at http://www.who-umc.org/. Accessed 30 October 2013.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.

Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm. 1992;27(6):538.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49(9):2229-32.

Brunton LL, Chabner BA, Knollmann BC. Goodman & Gilman’s. The Pharmacological Basis of Therapeutics. 12th Edition. New York: McGraw Hill; 2011: 1687-90.

Jordan K, Sippel C, Schmoll HJ. Guidelines for antiemetic treatment of chemotherapy-induced nausea and vomiting: past, present, and future recommendations. Oncologist. 2007;12(9):1143-50.

Flake ZA, Scalley RD, Bailey AG. Practical selection of antiemetics. Am Fam Physician. 2004;69:1169-74.

Warr DG. Chemotherapy-and cancer-related nausea and vomiting. Curr Oncol. 2008;15(1):S4-9.

Yáñez JA, Teng XW, Roupe KA, Fariss MW, Davies NM. Chemotherapy induced gastrointestinal toxicity in rats: involvement of mitochondrial DNA, gastrointestinal permeability and cyclooxygenase-2. J Pharm Pharm Sci. 2003;6(3):308-14.

Sweetman SC. In: Martindale: The Complete Drug Reference. 36th Edition. London: Pharmaceutical Press; 2009: 698-700.

Brunton LL, Chabner BA, Knollmann BC. Gilman’s G. The Pharmacological Basis of Therapeutics. 12th Edition. New York: McGraw Hill; 2011: 1070-5.

Kaltenbach JA, Rachel JD, Mathog TA, Zhang J, Falzarano PR, Lewandowski M. Cisplatin-induced hyperactivity in the dorsal cochlear nucleus and its relation to outer hair cell loss: relevance to tinnitus. J Neurophysiol. 2002;88(2):699-714.